Alert archive / Colorado / High Wind Watches in 2017
High Wind Watch 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Dec 28, 2017, 2:30 AM MST for 10 counties in Colorado. It took effect at Dec 29, 2017, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 28, 2017, 2:30 AM MST (09:30 UTC)
- In effect from
- Dec 29, 2017, 12:00 AM MST
- Expired
- Dec 28, 2017, 10:07 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2992 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543 WWUS75 KBOU 280930 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 230 AM MST Thu Dec 28 2017 ...Strong winds expected for the Front Range Mountains and Foothills late tonight and Friday morning... .Strong winds are expected to develop across portions of the Front Range mountains and foothills late tonight through Friday morning. Wind gusts in excess of 75 mph will be possible in wind prone areas above 7500 feet, including Berthoud Pass, the I-70 corridor through Georgetown, and in portions of the foothills west of Boulder and Fort Collins. The winds in some areas may be quite variable and erratic at times, with light winds followed by sudden bursts of very strong and potentially damaging winds. That will also create hazardous and difficult driving conditions especially for drivers of high profile vehicles. Strong winds will also cause areas of blowing snow and reduced visibilities at times. COZ033>036-281900- /O.NEW.KBOU.HW.A.0009.171229T0700Z-171229T1900Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 230 AM MST Thu Dec 28 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... The National Weather Service in Denver has issued a High Wind Watch, which is in effect from late tonight through Friday morning. * TIMING...Late tonight through Friday morning. * WINDS...West winds 25 to 40 mph with gusts in excess of 75 mph possible, primarily above 7500 feet. * IMPACTS...Travel will be hazardous over high mountain passes and along the Peak To Peak Highway due to very strong and sudden crosswinds. Drivers of high profile vehicles should avoid traveling I-70 west of Denver and Highway 40 over Berthoud Pass. Power outages will also be possible from trees blowing onto power lines. Areas of blowing snow will reduce visibilities as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 75 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
550 WWUS75 KBOU 281707 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 1007 AM MST Thu Dec 28 2017 ...HIGH WINDS FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS TONIGHT THROUGH EARLY AFTERNOON FRIDAY... .Strong and potentially damaging winds are expected to develop across portions of the Front Range Mountains and Foothills late tonight. Wind gusts in excess of 75 mph can be expected in wind prone areas, with some gusts near 85 mph over places such as Berthoud Pass, the I-70 corridor near Georgetown, and higher ridges in the foothills west of Boulder. The winds may be quite variable and erratic at times, with light winds followed by sudden bursts of very strong and damaging winds. That will also create hazardous and difficult driving conditions especially for drivers of high profile vehicles. Strong winds will also cause areas of blowing snow and reduced visibilities in exposed areas. COZ033>036-290115- /O.UPG.KBOU.HW.A.0009.171229T0700Z-171229T1900Z/ /O.NEW.KBOU.HW.W.0014.171229T0700Z-171229T2200Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 1007 AM MST Thu Dec 28 2017 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MST FRIDAY... The National Weather Service in Denver has issued a High Wind Warning, which is in effect from midnight tonight to 3 PM MST Friday. The High Wind Watch is no longer in effect. * TIMING...After some decrease in the winds today, strong winds will redevelop tonight. The strongest winds are expected to occur from just after midnight tonight through Friday morning. Winds should slowly subside Friday afternoon. * WINDS...West winds 25 to 45 mph with gusts around 85 mph in wind prone areas. * IMPACTS...Travel will be hazardous over high mountain passes and along the Peak To Peak Highway due to very strong and sudden crosswinds. Drivers of high profile vehicles should avoid traveling I-70 west of Denver and Highway 40 over Berthoud Pass. Power outages will also be possible from trees blowing onto power lines. Areas of blowing snow will reduce visibilities as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 27, 9:13 PM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Dec 27, 9:13 PM MST, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 913 PM MST Wed Dec 27 2017 .UPDATE... Issued at 913 PM MST Wed Dec 27 2017 No changes to the forecast necessary at this time. Breezy conditions continue in the mountains and at some valley locations as strong northwest flow aloft continues. Moisture traed over the northern mountains is producing only isolated snow shower activity, but blowing snow is also occurring over the ridges. On the plains, clouds will continue diminishing overnight. Another breezy day looks to be in store for tomorrow up and down the Front Range, as the pattern is similar to what was in place earlier today. && .SHORT TERM...(This evening through Thursday) Issued at 218 PM MST Wed Dec 27 2017 Strong northwest flow pattern will continue across Northern Colorado tonight and Thursday with a northwest to southeast oriented strong jet over Wyoming and Nebraska. With this regime expect continued strong and gusty winds over the mountains and foothills at times. Wind gusts expected to be in the 40 to 65 mph range in the mountains but will keep winds below wind high criteria with only marginal surface gradients and weak marginal mountain top stability. Low temperatures will be much warmer in/near the foothills tonight with the downslope flow while low lying areas on the plains will remain much colder. Continued mild temperatures on Thursday with the downslope flow. .LONG TERM...(Thursday night through Wednesday) Issued at 218 PM MST Wed Dec 27 2017 For Thursday night into Friday the models maintain a strong NW flow aloft with a persistent ridge over the western coast. A section of the upper jet will move south bringing the more subsident portion of the right exit region over the Northern Mountains starting around midnight Friday and continuing into the afternoon. Model upper air soundings show a stable layer developing near mountain top after midnight Friday, relaxing and moving north in the morning and then moving south once again by the late morning. A critical layer develops that will help to bring increased winds down into the lower foothills. Wind gust speeds up to 80 mph will be possible at mountain top with 65-70 mph possible over the foothills by Friday morning into the afternoon. Will hold off any highlights at this time to allow for one more model run but expect a possible Watch for winds in the mountains Friday. Conditions on the plains will be breezy but below any criteria with temperatures increasing once again into the upper 50s to low 60s given the warming downslope winds helping to push out the evening cold air inversion. Saturday and Sunday will see continued winds in the mountains, but below watch criteria. Light snow will be possible with increasing moisture ahead of the next incoming upper trough. The high pressure center that was in place over the western coast will transition over the Great Basin with an upper trough diving SE out of the Pacific NW bringing cold air and precipitation to the region by midnight Sunday. Mountains will continue to see snow Saturday night and through Sunday. A cold front will drop south after midnight Sunday bringing highs in the 20s and teens on the plains with a chance of snow during the morning hours. Most areas on the plains will see less than an inch with 2-4 inches for the mountains. Conditions will dry out on the plains for the start of the week with temperatures slowly rebounding back into the upper 30s to lower 40s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 913 PM MST Wed Dec 27 2017 Drainage winds have set up at KDEN which are expected to continue overnight. Gusty winds are also expected to continue at KBJC. No aviation impacts are expected through tonight and tomorrow except for the gusty winds on the west side of town. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Dankers SHORT TERM...Entrekin LONG TERM...Bowen AVIATION...Dankers
Hazardous weather outlook, Dec 27, 10:15 AM MST, 16 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1015 AM MST Wed Dec 27 2017 COZ030>051-281715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1015 AM MST Wed Dec 27 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Expect very windy conditions through this evening in the mountains and Front Range Foothills. Wind gusts from 40 to 70 mph will be possible in the normal wind prone areas this afternoon and evening. The strong winds will also create areas of blowing snow and poor visibilities, especially along north and south oriented roadways. Use extra caution on the Peak to Peak highway and along Highway 93 between Golden and Boulder. The blowing snow may also create icy and snowpacked spots on unsheltered roadways. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday and Friday, strong winds will develop in the mountains and higher foothills. There will be a chance of some light snow, mainly over the higher north and west facing slopes. Temperatures over the northeast plains will warm into the 40s both days. It will be a little cooler on Saturday, then much colder for Sunday and Monday as an Arctic airmass backs into the Front Range from the northeast. Over the weekend, it will be windy with areas of snow in the high country, then a slight chance over the Interstate 25 Corridor and northeast plains, Saturday night into Sunday. For next week light snow will continue to be possible for the mountains while staying dry on the plains with temperatures around normal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 10:07 AM MST | High Wind Warning | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more | 29 hr |
Nearby
High Wind Watches in Colorado, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.